August 28, 1996 in Nation/World

Fda Studies Regulation Of Ephedrine Agency Considers New Rules After Deaths, Adverse Reactions

Newsday
 

After hundreds of reports of bad reactions - including 17 deaths - the U.S. Food and Drug Administration is moving toward controlling sales and distribution of herbal products containing ephedrine advertised as giving a “natural high.”

During a two-day meeting that began Tuesday in Washington, D.C., the agency’s Food Advisory Committee is reviewing scientific data related to adverse health events, including deaths, linked to herbal supplements containing the stimulant ephedrine. The advisory committee’s task is to:

Determine if there is any safe dose, or daily amount, of ephedrine itself, or of related compounds called ephedrine alkaloids.

Try to identify conditions for ephedrine use under which there is no risk of significant harm.

Identify conditions of use associated with significant harm, meaning a large number of adverse health reactions, or even deaths.

The main target of FDA action is an alkaloid compound called ephedrine. It is included under various names in some herbal products and over-the-counter drugs. Because it is officially viewed as a food supplement, ephedrine use has been essentially unregulated by the FDA.

In some cases, ephedrine-containing potions are promoted as aphrodisiacs, energy boosters or even legal substitutes for illicit drugs.

Until recently, ephedrine-containing products were easily available, even to youngsters. But now 21 states have moved to restrict sales, or at least require warning labels. Washington and Idaho limit sales to people over 18.

The sale and distribution of 20 ephedrine-based stimulants were banned in New York in May, two months after a college student, 20-year-old Peter Schlendorf of Northport, N.Y., died while on spring break in Florida. He had taken a product called Ultimate Xphoria.

According to the U.S. Centers for Disease Control and Prevention in Atlanta, more than 500 reports of adverse reactions to ephedrine, even at low doses, underscore the dangers, which include “stroke, myocardial infarction, chest pain, seizures, insomnia, nausea and vomiting, fatigue and dizziness.”

In addition, it said, particularly vulnerable persons may suffer heart palpitations, high blood pressure, heart spasms, paranoid psychoses, convulsions, breathing problems, comas and even death.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email